Archived

This topic is now archived and is closed to further replies.

ebtucd

Tasting Insulin

15 posts in this topic

I mix two types of insulin (regular and NPH). Sometimes, at the time of injection, I have a strong taste of insulin in my mouth and my blood sugars immediately drop by 5-10 mg/dL/min. Drops can be in the 200 pt range in 20 minutes. Wondering if anyone else has experienced this?

Share this post


Link to post
Share on other sites

nope sounds weird ! could it be that you have a leaky pen or have injected into the cap and then put it in ur mouth while you inject? i imagine the drop is just from the insulin? what proportions of the insulins are you on and where are you injecting?

Share this post


Link to post
Share on other sites

I don't put anything in my mouth at the time of the injection and have documented the drop time and time again every time I have the taste. Dosage morning (5R, 22NPH), night (4R 20 NPH). The drop is consistent no matter what the dosage of quick acting insulin. I used to give 10 units injected into the leg and had the same result. I was able to change to the abdomen and inject less due to greater absorbtion. I thought I might do better injecting less insulin but every time I taste it there is the same drop. The only difference is a quicker recover with less insulin.

Share this post


Link to post
Share on other sites

If I drop severely and drift into hypo territory, I often get a metallic taste in my mouth. Not insulin as you have, but pretty unpleasant....

 

Hope you find an answer.

Share this post


Link to post
Share on other sites

I often get a medicine taste in my mouth, and I've often wondered if it's insulin. It happens all the time.

Share this post


Link to post
Share on other sites

Ok, I HAD to squirt some insulin on my tongue after reading this thread, and blecch! Insulin really does taste like it smells. That is so odd that you'd get that particular taste rather than the common metallic taste that Gary described.

Share this post


Link to post
Share on other sites
Ok, I HAD to squirt some insulin on my tongue after reading this thread, and blecch! Insulin really does taste like it smells. That is so odd that you'd get that particular taste rather than the common metallic taste that Gary described.

 

I have tasted it as well due to bad practice; I often used to keep the needle cap from my pens between my teeth whilst I injected. Bad habit, but at least I used to know where it was. So for that reason I have also tasted it and I agree that it does indeed taste the way it smells.

 

Thai fish sauce smells awful but tastes great. Insulin ticks both boxes that say 'evil'. At least it isn't false advertising.

 

Gary

Share this post


Link to post
Share on other sites

If you can drop 200 points in 20 minutes, you are not in control of your diabetes and are running too high! You are mixing two of the most peaky and difficult to use insulins -- NPH and Regular. Obviously, you are not getting good results. Split your insulins and, preferably, switch to more predictable ones so that you inject your basal separately from the bolus. Inject your bolus before you eat according to the carbs you are planning to consume. Yes, it will increase the number of times you inject but will definitely improve your control. The more predictable basal insulins are Lantus and Levemir. For bolus there are 3 choices -- Humalog, NovoLog and Apidra. They do cost more but will do wonders for control!

Share this post


Link to post
Share on other sites
Ok, I HAD to squirt some insulin on my tongue after reading this thread, and blecch! Insulin really does taste like it smells. That is so odd that you'd get that particular taste rather than the common metallic taste that Gary described.

 

 

I have tasted it as well due to bad practice.

 

EWWW!!!.... Never in my wildest dreams that I would taste insulin. YUCK!!! :eek::eek::eek::confused:

Share this post


Link to post
Share on other sites

I have also tasted insulin when injecting. I only take one type of insulin, but often taste it after injecting. I had my monitor go down last week and took my

evening dose late I couldn't test and had to take my shot after I got to work. I ate breakfast, but could really taste the insulin strong. I had a very bad low. I notice that I often taste the insulin on days when my blood sugars are lower when I take my shot. One disturbing thing that I have noticed (and my blood

sugars are well controlled) is that I often have really bad dry mouth. It has actually gotten worse now that I have my sugars tightly controlled. Is this a normal side effect of insulin in general?

Share this post


Link to post
Share on other sites

What you are tasting is the solution that the insulin is mixed in with. I first experienced this a few years ago when I was hospitalized, and they had to put in a pic line (a line running from my upper right arm, directly into the heart). When they gave me saline solution to clean out the line, I got the most God awful metallic taste in my mouth. I was tasting the saline solution as it made it's way through my circulatory system. I also notice a similar taste after I bolus a large amount of insulin (I give my shots into the muscle, it absorbs quicker that way), so I'd say you got your shot into a muscle, not a vein or artery. It's not a pleasant taste, but at least it doesn't taste like it smells (like bandaids).

 

Hope that answers your question.

 

D

Share this post


Link to post
Share on other sites